Key result
An increase in fluoxetine dosage and addition of other psychiatric medications led to severe serotonin syndrome complicated by hepatic encephalopathy in a 52-year-old woman with cirrhosis.
Case Report (n=1)
Highlights the risk of severe serotonin syndrome complicated by hepatic encephalopathy in cirrhotic patients receiving serotonergic medications.
Alerts clinicians to serotonin syndrome risk with serotonergic escalation in cirrhosis; case report leaves open systematic safety assessment in hepatic impairment.
Serotonin syndrome (SS) is an underrecognized and potentially fatal disorder that occurs secondary to combinational use or overdose of a single serotonergic medication. The presentation may be complicated by hepatic encephalopathy in cirrhotic patients, which may also affect metabolism of these serotonergic agents. The authors report a rare case of severe SS complicated by hepatic encephalopathy secondary to cirrhosis in a 52-year-old woman after an increase in her home dosage of fluoxetine and addition of other psychiatric medications.
No takes yet. Share an insight, caveat, or question.
Ramachandran et al. (2018) conducted a case report in Severe serotonin syndrome complicated by hepatic encephalopathy (n=1). Fluoxetine and other psychiatric medications was evaluated. An increase in fluoxetine dosage and addition of other psychiatric medications led to severe serotonin syndrome complicated by hepatic encephalopathy in a 52-year-old woman with cirrhosis.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: